It's been a while.. and I've got some medicine questions..

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Dec 2009
Total Posts : 25
   Posted 5/26/2010 2:32 PM (GMT -6)   
Hey all -

It's been quite a while since I've been here.. I've been so busy and just haven't had the time to sit down and get online. I've been having more problems with my back since I had my surgery in January than I was having before surgery. I hurt worse and have alot of problems with my legs. I don't get but 2-3 hrs of sleep at a time and I wake up stiff, my legs hurting terribly, etc. I dread going to sleep because of it. I'm miserable. And my neck has been hurting just as much too. I went and had another MRI on both my back and my neck. My back showed a tear and a few bulges, etc.. I can't remember exactly, but they said the problem was "fixed" where I had surgery... but why am I in so much pain still? :(

On top of all this, I've been throwing up alot. Since I had gastric bypass it's become a regular thing, so I went and had an upper endoscopy done 2 weeks ago. The findings were basically that my pain medicine is not allowing my stomach to full empty and not allowing it to pass through the opening where the intestine is attached to the new stomach. So it's basically putting my stomach to sleep and I'm not feeling the fullness or that I still have food in there. So when I eat, sometimes, I throw up. When I had my endo done, after not eating, they saw food still in there.

So my doctor advises that I try a new medication. Right now I'm on Oxycodone IR 45 mg 5x a day. (1 1/2 30 mg pills).... the thing is, and it's hard to get doctors to understand this that are not familiar with gastric bypass patients, that even that high of a dose, doesn't help the pain and when it actually does help, the relief only lasts about 2-3 hours. I hate it... I hate that I need to be on pain medicine at all! And I really hate that the problems with my back seem to have gotten worse.

Which by the way, I applied for disability and they denied me.. stating that in a year they don't see my problems being severe. :( I feel like I'm getting worse every day. I'm going to be dealing with an appeal soon.

Ok so here's a question for everyone.. I go see my PM dr next week to go over my MRI I just had on my neck, to see about another injection for my back and neck.. and a consult for surgery on my neck. I also have to talk t him about getting me off this medicine and onto something else, which I'm happy to do to help me stop throwing up and be able to enjoy food more.. and maybe stop losing weight! I'm underweight now... but anyway.. can anyone tell me what options there are as far as liquid pain medicine or patches go. Medicine that is not in pill form basically.

I've heard about Fentanyl patches and suckers - how well do they work? Do the patches last 3 days like intended? I worry about the suckers because I have 3.5 yr old - I don't want her getting mad at me for having a sucker and her not.. know what I mean? But if that is a good option, I'll deal with it and keep it out of sight from her. How well do those work?

I can't use time release drugs like Oxycontin because hey don't beak down the way they do in normal stomach'd people. I don't have stomach acid in my "pouch."

I also worry about withdrawing from the medicine - anyone switch from Oxy to the patches without problems? What about break-through pain? Can you take break-through medicine while having patch on?

I want to go into my doctor prepared with questions and ideas to talk to him about. I know that the doc is going to be one who will know best. But I also know that people with experience dealing with the pain like I'm in, often are a better resource. :)

I hope everyone is doing well. I could go on and on about things, but I should end here. I've got a sick 3.5 yr old and I'm fighting a cold too! All this and barely being able to walk because of my back.. not fun!


Veteran Member

Date Joined Aug 2008
Total Posts : 3193
   Posted 5/26/2010 3:34 PM (GMT -6)   

Hi... I'm sorry you are dealing with so much! It's frustrating...I know. Unfortunately, I'm all too familiar w/ sleeps issues... nausea/vomiting... dealing w/ all the different pain meds... and, on top of it all, dealing w/ kids w/ all these wonderful (not) issues :)

Re: the vomiting... I have a similar thing w/ my stomach called gastroparesis. It causes chronic nausea/vomiting.. and needing IV hydration at times. I have anti-emetic meds to help control the vomiting... like phenergan and zofran. Don't know what you've tried, but you might consider those...

Re: the medications... Fentanyl is an excellent pain medication, but it is one of the strongest. The dosages need to be watched closely because it can cause breathing issues and so forth. That being said, it's a miracle medication for some people w/ chronic pain.

Fentanyl patches are long-lasting medication, and yes - you can use breakthrough medication w/ them. No, you shouldn't have any withdrawal going from the oxy to the patch... I've made that transition before, and as long as the dosage is in the same range, you should be ok.

The "suckers" are called oral fentanyl citrate, or by the brand name "Actiq". Again, major pros and cons with this medication. Pros - it's a strong pain reliever that works well, within minutes. It's the only thing that works when I have a severe migraine, minus IV medication. Cons - it's a VERY expensive medication and it's next to impossible to get an insurance company to pay for them. Next, it can cause severe tooth decay... something I wish I would have known before I used them for two years solid. I went from having one cavity in my life (at age 32) to needing over $15,000 worth of dental work, including root canals and dental implants. The problem is you don't see the damage until it's too late. Prior to getting pregnant, though, I still used the Actiq... but am now brush my teeth after every use and rotate the places in my mouth to use them.

Re: using the Actiq w/ kids... I have six kids at home and they have all been drilled in "medication safety"... meaning you never touch someone's medication and many look like "candy", etc. That being said, I never used the Actiq in front of the kids. Sometimes, I had to sit in the bathroom for 10 minutes... but, for me, it's just too confusing for a kid to see something that does resemble a "sucker"... oh, and I'd only refer to them as "medication" in front of the kids.

Re: meds in other forms, there's liquid morphine... I can't think of anything else right now.

Sorry this was so long :) I wish you luck figuring out the right meds for you... and hope you can get some solutions to your pain issues and vomiting, etc. Let us know what happens at your doctor...

Good luck to you, and hope you feel better.
Main Health Problems: Dysautonomia/POTS; CFS/Fibromyalgia; Severe Chronic Hypertension; Hypothyroidism; Hypoadrenalism; Mixed (Obstructive/Central) Sleep Apnea - on Auto BiPap; Depression/Anxiety; Severe Vitamin D Deficiency

Pain Issues: Cervical/Thoracic back pain (they called it DDD...but I don't know); migraines; carpal tunnel syndrome; widespread joint/muscle pain, nerve pain in hands/arms/feet; Future Plans: Intrathecal Pain Pump; already completed trial (Sept, 2008); awaiting my decision for implantation...

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 10:06 AM (GMT -6)
There are a total of 2,712,848 posts in 299,132 threads.
View Active Threads

Who's Online
This forum has 153723 registered members. Please welcome our newest member, g1rlygirrrl.
378 Guest(s), 14 Registered Member(s) are currently online.  Details
ValentineBaby, fly with me, HBFF, Benjawood, JEN02, g1rlygirrrl, SuperBlanks, Navigator, Butterfly_13, sam12, LMusings, UC Medic, Nosila, Myself 09

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer